Surviving Christmas - new drug on the block PMMA

Publish Date: 22/12/2011

ParaMethoxyMethylAmphetamine (PMMA) has been linked to at least 20 deaths in the last 16 months across Europe.

The warning from the Scottish police says that the drug is similar to MDMA which is an ingredient in Ecstasy and has also been found in 'legal highs' being sold to clubbers.

The tablet version has been manufactured to look like Ecstasy and has been seen as pink tablets with a Rolex crown logo, white tablets with a four-leaf clover logo, and tablets with 'E=mc2' inscribed on them.

With drugs such as PMMA possibly being in tablets, negative side-effects and potential of overdose are more likely and in a lot of cases you really can't know what is in a tablet until it is too late.

Overdosing

First thing to do:

  • Try to stay calm
  • Be reassuring to the user and try to calm them down
  • Try and find out what they have taken
  • Explain that the feeling they’re experiencing will pass
  • Do not leave them by themselves
  • Call 999 if worried and ask for an ambulance

If the user is tense and panicky, which can be caused by ecstasy, LSD, speed and magic mushrooms:

  • Sit the user in a quiet room
  • Keep them away from bright lights, loud noises and crowds
  • Tell them to breathe slowly and long, if any different

If the user is feeling really drowsy, this can happen with heroin and tranquillisers, as well as other drugs:

  • Sit them in a quiet place and keep them awake
  • Do not give the user coffee
  • Do not frighten them; a sudden fright can kill someone who has taken volatile substances
  • If symptoms continue put them in a recovery position
  • Call an ambulance if symptoms become worse

If the user is unconscious:

  • Call 999 straightway
  • Place in the recovery position
  • Stay with them until the ambulance arrives
  • If you know what they have taken, let the ambulance crew know